Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 150, NWS Pittsburgh, PA

July 27, 2003Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 27, 2003, 6:42 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2003, 6:42 PM EDT (22:42 UTC)
Expired
Jul 27, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 69 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 272246
FFWPBZ
PAC073-085-280145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT SUN JUL 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 9:45 PM EDT

* AT 6:42 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED          
  VERY HEAVY RAINFALL OVER SOUTHERN MERCER AND NORTHERN LAWRENCE     
  COUNTIES IN PENNSYLVANIA. RADAR HAS ESTIMATED THAT ONE INCH OF     
  RAIN HAS FALLEN IN 30 MINUTES ALONG THE TRIBUTARIES OF THE         
  SHENANGO RIVER NEAR WEST MIDDLESEX.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BESSEMER...MERCER...NEW   
  CASTLE...NEW WILMINGTON AND OAKWOOD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

$$
TYBURSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:52 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 2:52 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003

CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.

WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.

FCSTID =   14
PIT   64  77  59  79 /  60  30  10  10
HLG   65  78  60  80 /  60  30  10  10
MGW   66  78  60  80 /  60  40  30  20
ZZV   66  78  60  80 /  60  40  20  10
PHD   65  77  59  79 /  60  30  10  10
FKL   63  75  56  78 /  60  20  10  10
DUJ   63  75  56  78 /  60  20  10  10
LBE   64  77  59  79 /  60  30  10  10
BTP   63  76  57  79 /  60  20  10  10
IDI   64  76  58  79 /  60  30  10  10
ODM   64  77  55  78 /  60  50  30  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.

WV...NONE.
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 13 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.

THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.

A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 27, 5:32 PM EDT, 1 hour 10 minutes before
OHZ041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SUN JUL 27 2003

...HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAINFALL MOVING OVER WESTERN COLUMBIANA COUNTY.  ADDITIONAL RAINFALL
WILL MOVE INTO THE AREA THIS EVENING.

BE ALERT FOR PONDING ON ROADWAYS AND POSSIBLE POOR DRAINAGE FLOODING.

LOCATIONS AFFECTED INCLUDE HOMEWORTH...NEW ALEXANDER AND HANOVERTON.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL-FREE 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 6:03 PM EDT, 39 minutes before
PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-280300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT SUN JUL 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT THIS SUNDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR UPDATES.
Special weather statement, Jul 27, 6:11 PM EDT, 31 minutes before
PAZ007-013-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 6:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTHERN MERCER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL MOVE
INTO NORTHERN LAWRENCE COUNTY AROUND 6:20 PM.

LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
MIDDLESEX...NEW WILMINGTON AND VOLANT.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OR HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 6:21 PM EDT, 21 minutes before
PAZ014-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT SUN JUL 27 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH THE AREA...

AT 6:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH NORTHWEST BUTLER
COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT 35 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
LIBERTY...SLIPPERY ROCK AND PORTERSVILLE.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE OT HIGH WATER...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 6:27 PM EDT, 15 minutes before
PAZ020-272345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT SUN JUL 27 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA...

AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH WESTERN BEAVER
COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL
MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE BIG
BEAVER...WEST MAYFIELD AND CHIPPEWA.  HEAVY RAINFALL WILL ALSO MAKE
TRAVEL DIFFICULT ALONG ROUTE 60.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 27, 6:35 PM EDT, 7 minutes before
PAZ015-272345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT SUN JUL 27 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 6:25 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH NORTHERN
CLARION COUNTY.  THESE STORMS ARE MOVING TO THE SOUTHEAST AT
35 MPH AND WILL MOVE ACROSS THE COUNTY BETWEEN 6:30 PM AND 7:30 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
KNOX...CLARION AND SHIPPENVILLE.  HEAVY RAINFALL WILL ALSO MAKE
TRAVEL DIFFICULT ALONG INTERSTATE 80.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:26 PM EDTFlash Flood WarningPBZButler3 hr
Jul 27, 7:35 PM EDTFlash Flood WarningPBZClarion, Jefferson3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.